Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 131, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 24, 2002, 5:33 PM CDT for Garfield County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2002, 5:33 PM CDT (22:33 UTC)
- Expired
- Jul 24, 2002, 6:30 PM CDT
- In force
- 57 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Garfield County, NE
The radar
The North Platte radar (KLNX), 127 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 4:50 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
977 WUUS53 KLBF 242233 SVRLBF NEC071-242330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 533 PM CDT WED JUL 24 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 630 PM CDT... * AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 20 MILES NORTH OF BURWELL...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER FARM AND RANGELANDS OF GARFIELD COUNTY IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4208 9921 4178 9920 4175 9878 4206 9878
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:06 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 24, 3:06 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 306 PM CDT WED JUL 24 2002 ...FORECAST CHALLENGE TO BE TEMPS AND CHANCES OF PCPN... ATM BECOMING MORE MOIST AS TROPICAL INFLUENCES INVADE THE HOT RIDGE OF 2002. THUS 700MB AND 500 MB TEMPS ARE COOLING SLIGHTLY MAKING THE ENVIRONMENT MORE FAVORABLE FOR CONVECTION. THIS AFTN...MID LEVEL SUBSIDENCE INVERSION APPEARS TO CAPPING ATM PRECLUDING TSRA DEVELOPMENT. ISOLD TSRA MAY DEVELOP THIS EVENING NR KONL AREA. NEXT SLIGHT CHANCE OF TSTMS IS THURSDAY NIGHT AS A SHORT WAVE TROF MOVES THRU. A WEAK COLD FRONT IS SUPPOSE TO MOVE THRU TONIGHT WITH MOISTURE WRAPPING NW THROUGHOUT THE DAY THURSDAY...THE ETA APPEARS TO BE TOO FAST WITH THE FRONT AS THE DAKOTA BLOWER HAS REMAINED ANCHORED OVER SD THIS AFTN AND WILL REMAIN SO UNTIL LATE TONIGHT WHEN A SHORT WAVE MOVES WELL NORTH OF FCST AREA PER 1941Z SWOMCD. THE THURSDAY NIGHT DISTURBANCE PERSUMABLY SENDS A COLD FRONT INTO SW NEB-NEWD THRU NE NEB ON FRIDAY WHICH COULD PRODUCE AN ISOLD LATE AFTN/EVE TSRA ACROSS FAR ERN ZONES. TEMPERATURES ARE A COMPROMISE BETWEEN THE VERY WARM ETA AND OVERLY COOL AVN. BEYOND...FOLLOWED AVN WITH A SLIGHT CHANCE OF TSRA SUNDAY NIGHT AS ANOTHER RIPPLE MOVES THROUGH. OVERALL THE UPPER LEVEL RIDGE IS FLATTENING AND BECOMING MORE MOIST. THE TROPICAL INFLUENCES ARE READILY VISIBLE ON SATELLITE AND 700MB RAOB ANALYSIS. A PAIR OF HURRICANES IN THE EASTERN PAC ARE ALSO CONTRIBUTING TO MORE MOIST AND UNCERTAIN UPPER LEVEL CONDS. OUTER PERIODS HAVE BEEN KEPT DRY FOR NOW WITH SLIGHTLY ABOVE NORMAL TEMPERATURES. .LBF...NONE CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:57 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 63 min |
| Jul 24, 5:24 PM CDT | Severe Thunderstorm Warning | LBF | Loup, Rock | 36 min |
| Jul 24, 6:00 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 60 min |
| Jul 24, 6:15 PM CDT | Severe Thunderstorm Warning | LBF | Garfield | 45 min |
| Jul 24, 6:28 PM CDT | Tornado Warning | LBF | Holt | 32 min |
| Jul 24, 6:44 PM CDT | Tornado Warning | LBF | Wheeler | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.